Wednesday 26 October 2016

Mother-of-eight Dolores (71) died of severe allergic reaction to antibiotic

Tallaght Hospital
Tallaght Hospital

a woman who went into Tallaght Hospital for elective surgery died from a severe allergic reaction to an antibiotic, an inquest has heard.

Mother-of-eight Dolores Sheridan (71), of Kilmahuddrick Lawn, Clondalkin, died at Tallaght Hospital on January 7 last year having arrested after being given the penicillin-based antibiotic Augmentin.

Dublin Coroner's Court heard her medical chart contains three notes from previous attendances at Tallaght Hospital, including in October 2013, that she had an allergy to penicillin.

However, consultant anaesthetist Dr Judith Connolly said she did not see these notes, and Mrs Sheridan told staff she had no allergies during routine questioning in the hours before the operation.

Mrs Sheridan was admitted under the care of Dr Aoife O'Neill on January 6 for an elective hysterectomy to correct a prolapsed uterus scheduled for the following day.

In her husband James Sheridan's deposition, read into the record, he recounted how she had been "full of life" on the morning of the operation and "wasn't worried one bit about the surgery".

Dr Connolly told the inquest that the operation was carried out using an epidural, with Mrs Sheridan conscious but sedated and responding to questions.

Dr O'Neill requested that she be given prophylactic - or preventative - antibiotics, so Augmentin was administered.


Within 20 to 30 seconds Mrs Sheridan complained of feeling extremely warm, "funny" around her mouth and could not catch her breath.

Her upper arms were bright red and she was frothing at the mouth. She then went into pulseless electrical arrest.

Attempts to resuscitate her succeeded, but she died later that night.

Pathologist Dr Linda Mulligan gave the cause of death as "anaphylactic shock most likely as a result of an allergic response to intravenous Augmentin administration".

The inquest was adjourned.

Promoted articles

Entertainment News